Methimazole induced cutaneous leukocytoclastic vasculitis (LCV) in Anca negative patient
Alhamar M, and Ormsby A. Methimazole induced cutaneous leukocytoclastic vasculitis (LCV) in Anca negative patient. Am J Dermatopathol 2019; 41(10):e117.
Am J Dermatopathol
A 64 y.o. Caucasian female with past medical history of hypertension, diabetes, asthma, and Graves' disease with progressive dyspnea secondary to exudative large pleural effusion with a differential diagnosis of neoplastic, collagen vascular or drug induced lung disease. The patient was admitted with uncontrolled hypertension and Graves' disease and started on metopro-lol, lisinopril and methimazole. One week later she developed small red macules on her forearms, hands, and ankles (Figures 1 and 2). ANA was positive but ANCA was negative. Left forearm punch biopsy showed prominent superficial perivascular neutrophilic leukocytoclasia and purpura with abundant eosinophils (Figures 3 and 4) and accompanying positive DIF findings (IgG and C3: 3+ interrupted granular staining in superficial dermal vessel walls. IgM, IgA and Fibrinogen: negative) favoring a drug associated ANCA-negative LCV. The macular rash improved after discontinuing me-thimazole. In conclusion, the association between DIF positive LCV and Methimazole with a negative ANCA is rare and should be considered in the clinical differential of drug induced palpable purpura indicating skin biopsy and DIF confirmation.